A drug overdose is the accidental or intentional use of a drug in an amount that is higher than is normally used. A drug overdose does not have to be of the same drug, it can also occur when one drug interacts with another.
In 2010, there were 38,329 drug overdose deaths in the United States. (Source: Center for Disease Control)
Drug overdose is the leading cause of injury death. Drug overdoses cause more deaths than motor vehicle crashes. (Source: Center for Disease Control)
Deaths are largely due to misuse and abuse of prescription drugs. Majority of deaths more than one drug is found. (Source: Leonard J. Paulozzi, M.D., M.P.H., Medical Epidemiologist National Center for Injury Prevention and Control Centers for Disease Control and Prevention)
2.5 million emergency department visits are attributed to drug misuse or overdose. (Source: Drug Abuse Warning Network (DAWN), 2011 National ED Estimates)
Signs of Overdose
Seizures, body tremors
Cold, clammy skin
Slow breathing, loud snoring sound
Respiratory arrest, not breathing
Very fast, slow or absent pulse
Mixing alcohol with certain drugs is hazardous and unpredictable. Alcohol magnifies the impact of many commonly used drugs. Sudden respiratory arrest can result from many alcohol-drug combinations. This holds true for combining prescription drugs with other prescription or over the counter medications as well as in combination with illicit drugs.
Don’t Think You Can Let Someone “Sleep It Off”
Respiratory depression from a Central Nervous System Depressant and Pain Reliever Overdose can cause brain damage or death if not treated promptly by a medical professional.
If You See Any of the Symptoms Listed Above Seek Emergency Medical Treatment Immediately! DIAL 911 and Contact a Family Member of the Person in Distress.
Tell medical professionals everything that the victim consumed or may have consumed.
Follow the directions of the “911” operator
Stay with the victim until help arrives.
Choose life first, all other considerations must come second
Allow the victim to “sleep it off”.
Put the victim in a bath or shower.
Inject the victim with anything.
Leave the victim alone.
Treat the victim with home remedies that do not work and often postpone potentially life-saving medical treatment.
Postpone calling “911” while cleaning up.
Suffer a lifetime of regret for making the wrong choice.
(Source: Overdose Risk Profile, Palm Beach County Sheriff’s Office) (NOPE Task Force)